Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 32, NWS Tulsa, OK

March 23, 2009Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 23, 2009, 9:24 PM CDT for Osage County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2009, 9:24 PM CDT (02:24 UTC)
Expired
Mar 23, 2009, 9:45 PM CDT
In force
21 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 5:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 240224
SVRTSA
OKC113-240245-
/O.NEW.KTSA.SV.W.0032.090324T0224Z-090324T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
924 PM CDT MON MAR 23 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 945 PM CDT

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GRAINOLA...
  MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRAINOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3700 9650 3700 9639 3699 9639 3679 9675
      3679 9676 3696 9676 3699 9675 3700 9674
      3700 9651
TIME...MOT...LOC 0224Z 231DEG 45KT 3685 9681

$$
1 follow-up statement
000 
WWUS54 KTSA 240241
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
941 PM CDT MON MAR 23 2009

OKC113-240251-
/O.EXP.KTSA.SV.W.0032.000000T0000Z-090324T0245Z/
OSAGE OK-
941 PM CDT MON MAR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE COUNTY EXPIRES
AT 945 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3700 9650 3700 9639 3699 9639 3679 9675
      3679 9676 3696 9676 3699 9675 3700 9674
      3700 9651
TIME...MOT...LOC 0241Z 231DEG 45KT 3698 9661

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:00 PM CDT, 24 minutes earlier.

Area forecast discussion, Mar 23, 9:00 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT MON MAR 23 2009

.DISCUSSION...
SEVERE THUNDERSTORM CURRENTLY MOVING ACROSS EASTERN PAWNEE COUNTY
INTO SOUTHERN OSAGE COUNTY. STORM INITIALLY MOVED RIGHT OF THE
MEAN FLOW...HOWEVER THE LAST FEW VOLUME SCANS FROM KINX INDICATES
THE STORM HAS BEGUN TO LIFT MORE NORTHEAST. GIVEN THE LATEST
STORM MOTION TRENDS...COUPLED WITH THE CELL MOVING INTO A MORE
STABLE AIRMASS...SUGGESTS A SLOW WEAKENING TREND OVER THE NEXT
HOUR OR SO. ADDITIONAL LEFT MOVING CELLS HAVE STARTED TO DEVELOP
FURTHER WEST ACROSS CENTRAL OKLAHOMA AS MID LEVEL LAPSE RATES
CONTINUE TO STEEPEN. SOME OF THESE STORMS MAY MOVE INTO
PAWNEE/OSAGE COUNTIES OVER THE NEXT FEW HOURS.

AS COLD FRONT PUSHES INTO NORTH CENTRAL OKLAHOMA AROUND MIDNIGHT...
EXPECT LINE OF STRONG TO SEVERE STORMS TO RAPIDLY DEVELOP...AND
BEGIN TO PUSH INTO NORTHEAST OKLAHOMA. THIS ACTIVITY WILL CONTINUE
MOVING SOUTHEAST OVERNIGHT AND SHOULD MOVE INTO NORTHWEST ARKANSAS/
SOUTHEAST OKLAHOMA LATE TONIGHT. CURRENT FORECAST GENERALLY ON
TRACK. WILL UPDATE TO TWEAK TIMING OF FRONTAL POSITION/THUNDERSTORM
LINE OVERNIGHT GIVEN LATEST TRENDS AND AFTER 00Z NAM DATA BECOMES
AVAILABLE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 PM MONDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 10 PM MONDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...12
Hazardous weather outlook, Mar 23, 5:09 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT MON MAR 23 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CDT MON MAR 23 2009

...SEVERE WEATHER LIKELY OVERNIGHT...INCLUDING THE RISK FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA...MAINLY ALONG AND NORTH OF
        INTERSTATE 44.
ONSET...AFTER 7 PM.

AREA AT GREATEST RISK...OSAGE AND PAWNEE COUNTIES.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 7 PM NORTHEAST OKLAHOMA...
        AFTER 5 AM SOUTHEAST OKLAHOMA/NORTHWEST ARKANSAS.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
CENTRAL OKLAHOMA ALONG AN EASTWARD MOVING DRY LINE. A FEW OF THESE
STORMS COULD MOVE OFF OF THE DRY LINE INTO PORTIONS OF NORTHEAST
OKLAHOMA BY EARLY EVENING WITH THE POTENTIAL FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES. THE MAIN THREAT THIS EVENING
WILL LIKELY REMAIN ALONG AND NORTH OF INTERSTATE 44...WITH THE
GREATEST THREAT ACROSS PAWNEE AND OSAGE COUNTIES.

AS THE COLD FRONT PUSHES INTO NORTHEAST OKLAHOMA AROUND MIDNIGHT...
A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT WITH
A STRONG TO SEVERE SQUALL LINE MOVING ACROSS NORTHEAST OKLAHOMA.
THE THUNDERSTORM LINE WILL LIKELY PUSH INTO NORTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA VERY LATE TONIGHT INTO TUESDAY MORNING WITH A
CONTINUED CHANCE FOR SEVERE STORMS.

ALTHOUGH LOW-LEVEL MOISTURE AND RESULTANT INSTABILITY WILL LIKELY
REMAIN MARGINAL FOR THIS EVENT...STRONG WIND FIELDS WILL BE MORE
THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...WITH LARGE HAIL
AND DAMAGING WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND LATE TONIGHT ACROSS NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PARTS
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY MORNING WITH
THE THREAT FOR HEAVY RAINFALL. THE SEVERE THREAT WILL LIKELY
END TUESDAY AFTERNOON AS THE COLD FRONT PASSES THROUGH THE
REGION. WINDS WILL REMAIN GUSTY TUESDAY BEHIND THE FRONT.

ANOTHER FAST MOVING UPPER DISTURBANCE MAY RESULT IN THUNDERSTORMS BY
WEDNESDAY NIGHT. A STRONG UPPER LEVEL SYSTEM IS FORECAST TO IMPACT
THE AREA BY LATE THIS WEEK...WITH HIGH THUNDERSTORM CHANCES ON
FRIDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER MAY BE ONGOING ACROSS PORTIONS OF THE AREA TUESDAY
MORNING. LATER FORECASTS NEED TO BE MONITORED CONCERNING THE
SEVERE WEATHER THREAT LATER IN THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 23, 6:52 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT MON MAR 23 2009

OKZ054-240030-
OSAGE OK-
652 PM CDT MON MAR 23 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 652 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 30
MILES WEST OF BURBANK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...
APPERSON...WEBB CITY...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9628 3658 9689 3660 9691 3658 9699
      3655 9693 3650 9701 3650 9702 3656 9698
      3660 9706 3670 9707 3671 9705 3670 9694
      3676 9689 3676 9683 3679 9676 3700 9674
TIME...MOT...LOC 2352Z 224DEG 53KT 3654 9722
Local storm report, Mar 23, 8:19 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
819 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             2 SE HALLETT            36.21N 96.54W
03/23/2009  E1.75 INCH       PAWNEE             OK   AMATEUR RADIO

&&

JBM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:37 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee53 min
Mar 23, 8:28 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa51 min
Mar 24, 12:04 AM CDTSpecial Weather StatementTSAOsage, Pawnee26 min
Mar 24, 12:27 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee48 min
Mar 24, 1:01 AM CDTSpecial Weather StatementTSANowata, Osage, Washington59 min
Mar 24, 1:09 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Rogers, Tulsa51 min
Mar 24, 1:11 AM CDTWind AdvisoryTSACraig, Creek, Mayes, Nowata, Okfuskee, Okmulgee and 6 more7 hr
Mar 24, 1:27 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Washington63 min
Mar 24, 1:43 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee47 min
Mar 24, 2:17 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Rogers, Tulsa, Wagoner43 min
Mar 24, 2:31 AM CDTSpecial Weather StatementTSANowata, Washington59 min
Mar 24, 2:39 AM CDTTornado WarningTSAOsage, Washington25 min
Mar 24, 2:55 AM CDTSpecial Weather StatementTSACreek35 min
Mar 24, 3:00 AM CDTSpecial Weather StatementTSACraig30 min
Mar 24, 3:01 AM CDTSpecial Weather StatementTSANowata59 min
Mar 24, 3:02 AM CDTSpecial Weather StatementTSACraig, Rogers43 min
Mar 24, 3:40 AM CDTSpecial Weather StatementTSANowata, Osage, Pawnee, Washington80 min
Mar 24, 5:00 AM CDTSpecial Weather StatementTSACraig, Nowata, Washington45 min
Mar 24, 5:07 AM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington68 min
Mar 24, 5:27 AM CDTTornado WarningTSACraig, Nowata33 min
Mar 24, 5:39 AM CDTSevere Thunderstorm WarningTSACraig63 min
Mar 24, 6:11 AM CDTSevere Thunderstorm WarningTSAOttawa35 min
Mar 24, 7:05 AM CDTSpecial Weather StatementTSACreek25 min
Mar 24, 7:32 AM CDTSpecial Weather StatementTSATulsa28 min
Mar 24, 7:57 AM CDTSpecial Weather StatementTSAOkfuskee33 min
Mar 24, 8:02 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee30 min
Mar 24, 8:18 AM CDTSevere Thunderstorm WarningTSAOkmulgee, Tulsa38 min
Mar 24, 8:28 AM CDTSpecial Weather StatementTSARogers32 min
Mar 24, 8:44 AM CDTSpecial Weather StatementTSAOkfuskee31 min
Mar 24, 8:47 AM CDTSevere Thunderstorm WarningTSAMuskogee, Wagoner43 min
Mar 24, 9:04 AM CDTSpecial Weather StatementTSAMayes26 min
Mar 24, 9:17 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa43 min
Mar 24, 9:47 AM CDTSpecial Weather StatementTSADelaware, McIntosh, Muskogee43 min
Mar 24, 9:52 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Pittsburg53 min
Mar 24, 10:00 AM CDTSpecial Weather StatementTSAOttawa15 min
Mar 24, 10:31 AM CDTSevere Thunderstorm WarningTSACherokee, Haskell, McIntosh, Muskogee, Pittsburg, Sequoyah47 min
Mar 24, 10:43 AM CDTSpecial Weather StatementTSAAdair, Delaware32 min
Mar 24, 10:56 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware64 min
Mar 24, 11:12 AM CDTSpecial Weather StatementTSAAdair33 min
Mar 24, 12:51 PM CDTSpecial Weather StatementTSALeFlore24 min
Mar 24, 1:00 PM CDTSevere Thunderstorm WarningTSALeFlore45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.